Countering drug tests with niacin proves dangerous

Discussion in 'Drug Testing' started by Motorhead, Apr 9, 2007.

  1. Motorhead

    Motorhead Platinum Member & Advisor

    Reputation Points:
    988
    Messages:
    1,126
    Joined:
    Feb 22, 2005
    44 y/o from Canada
    Not-So-Artful Dodgers: Countering drug tests with niacin proves dangerous

    Nathan Seppa

    From Science News Online


    Attempts to hide illicit drug use by taking niacin have landed four people in Philadelphia hospitals over the past 2 years, two with life-threatening reactions to high doses of the nutrient, doctors report.
    Niacin, also known as vitamin B3, plays roles in digestion, hormone production, skin upkeep, and nervous system maintenance. Because the vitamin promotes fat metabolism, doctors sometimes give niacin in large doses to people with high concentrations of cholesterol and triglycerides. That property has led some people to believe that niacin can also cleanse the body of illicit drugs, particularly marijuana.
    Two of the four Philadelphia patients experienced nausea, rapid heartbeat, dizziness, dehydration, low blood sugar, blood-clotting abnormalities, liver toxicity, and a dangerous drop in blood pH.
    One patient, a 14-year-old boy, also experienced abdominal pain, a run-up in his white blood cell count, and an irregular heartbeat. The other severely affected patient, a 17-year-old girl, was in a coma when an emergency team found her, says study coauthor Manoj K. Mittal, an emergency physician at Children's Hospital of Philadelphia. He and his colleagues report their findings in an upcoming Annals of Emergency Medicine.
    The two patients had marijuana-positive urine, Mittal notes.
    The boy had taken 11 niacin tablets, each containing 500 milligrams of the vitamin, and the girl had taken 5 such tablets, although the recommended daily niacin dose for adults is just 14 to 16 mg. Both patients recovered, Mittal says. Niacin supplements, even in these large doses, are available over the counter.
    The two other people described were a man and a woman in their early 20s. Both showed up at emergency rooms with rashes and flushed skin after taking single 500-mg niacin tablets. They were monitored and released after their symptoms subsided, Mittal says.
    Philadelphia isn't the only city with incidents of niacin overdosing. In 2006, the Rocky Mountain Poison and Drug Center in Denver received 16 calls from people who admitted using niacin while attempting to dodge drug screens, says Kenyon Heard, an emergency physician at the center. Twelve other niacin-related calls seemed drug related as well. "Attempts to defeat drug screening with niacin may be a growing problem," Heard says.
    Niacin overdosing is not something that emergency rooms encounter often, and it can be confused with an allergic reaction, Mittal says. "When doctors publish [findings] like this, they are sending up a signal flare to their colleagues," says Donna M. Bush, a forensic toxicologist at the U.S. Substance Abuse and Mental Health Services Administration in Rockville, Md. "Other emergency room doctors will read this study and take note."
     
    1. 5/5,
      good info, will come in handy
      Apr 10, 2007
  2. csharpprogrammer

    csharpprogrammer Titanium Member

    Reputation Points:
    136
    Messages:
    196
    Joined:
    Sep 25, 2006
    SWIM happens to know the girl that got sent to CHOP. He told her not to take the Niacin, but she did. It all started with her skin burning. Watch out!
     
  3. hoodabudda

    hoodabudda Silver Member

    Reputation Points:
    101
    Messages:
    378
    Joined:
    Apr 1, 2007
    "The two patients had marijuana-positive urine, Mittal notes". i guess niacin dosent work.plus they had taken it in such large amounts that they were hospitalized and they still tested positive.